Nebraska, 2008Hail in Nebraska, July 2, 2008
July 2, 2008 · NWS OAX · 7 events in 5 counties and zones
A pre-frontal surface trough followed by a cold front touched off a few severe thunderstorms across eastern Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal surface trough followed by a cold front touched off a few severe thunderstorms across eastern Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 2, 2:02 AM CST, 10 hours 43 minutes earlier.
Area forecast discussion, Jul 2, 2:02 AM CST, 10 hours 43 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 AM CDT WED JUL 2 2008
.DISCUSSION...
BAND OF SHOWERS THAT DEVELOPED WEST MONDAY AFTN SLOWLY DYING
THIS MORNING OVER THE WESTERN CWA. HOWEVER...NEW CONVECTION WAS
FIRING OVER NW IA IN AREA OF UPPER DIVG AND WEAK LLVL WAA. ANOTHER
COMPLEX IN ERN WY MOVING INTO THE NEB PANH ALONG SFC COLD FRONT
EXTENDING FROM ABOUT THE BLACK HILLS TO ERN ND.
PCPN ACTIVITY STILL ANTICIPATED THROUGH TONIGHT...BUT SEVERE
POTENTIAL OVER THE CWA IS IN QUESTION. PREFER NAM SOLUTION THIS
MORNING AS GFS OVERALL IS OUTLIER THIS CYCLE. GREAT LAKE UPPER TROF
SENDS WIDESPREAD CAA INTO THE NRN CONUS WITH THE SFC BOUNDARY
CROSSING THRU THE CWA TODAY AND WILL BE FOCUS FOR CONVECTIVE ACTIVITY
DEVELOPING. THE NAM THRUSTS THE FRONT TO THE NEB/KS BORDER LATE THIS
AFTERNOON WITH SIGNIFICANT MOISTURE POOLING IN THE SRN CWA ALONG WITH
INCREASING CAPES. DEEP LAYER SHEAR THOUGH NOT ALL THAT IMPRESSIVE
WITH ABOUT 20KT PROGGED...LEADING TO DECREASED CHANCES FOR SUPERCELL
DEVELOPMENT/SVR THREAT. STILL...CANNOT RULE OUT A FEW STORMS MAY BE
ACCOMPANIED SMALL/MOD SIZE HAIL. WET-BULB ZERO/UPDRAFT FREEZING LVL
HGTS THOUGH WILL GENERALLY ON THE HIGH SIDE WITHIN THE CWA AND
WIDESPREAD SVR POTENTIAL WITH LARGE HAIL NOT LOOKING TOO PROMISING.
AT THIS POINT...SVR THREAT LOOKS MORE LIKELY OVER KS EARLY THIS
EVENING WHERE PARAMETERS FOR SUPERCELL DEVELOPMENT LOOKS MORE
FAVORABLE. WITH THE BOUNDARY REMAINING INVOF THE SRN CWA THROUGH
THURSDAY EVENING...WILL CARRY SMALL POPS ALONG THE NEB/KS BORDER AS
WELL AS EXTREME SW IA. DRY FCST ON TAP FOR FRIDAY AND FRIDAY NIGHT AS
UPPER RIDGE BUILDS IN FROM THE WEST.
&&
.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.
TSTM ACTIVITY THIS MORNING SHOULD WEAKEN. COLD FRONT WILL PUSH SOUTH
ACROSS THE TAF SITES TODAY...SWITCHING WINDS FROM SOUTHERLY TO NORTH
OR NORTHEAST. OUTSIDE OF TSTM ACTIVITY...VFR CONDITIONS ARE EXPECTED
TO PREVAIL. BEST CHANCE FOR TSTMS AT KOFK IS BEFORE 21Z...BUT COULD
LINGER AT KOMA AND KLNK UNTIL AROUND 00Z. SOME ISOLATED SHOWERS MAY
LINGER INTO MID EVENING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DEE/BCM
Hazardous weather outlook, Jul 2, 11:09 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1209 PM CDT WED JUL 2 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-030715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1209 PM CDT WED JUL 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING SOUTH
OF AN TEKAMAH TO NORFOLK TO ALBION LINE. DAMAGING WINDS AND LARGE HAIL
ARE THE PRIMARY HAZARDS WITH THESE THUNDERSTORMS. A COLD FRONT
WILL BE MOVING SOUTHWARD ACROSS THE REGION TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE COLD
FRONT BY MID AFTERNOON AND CONTINUE INTO THE EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY SOUTH OF AN OMAHA
TO COLUMBUS LINE...AS ANOTHER UPPER LEVEL STORM SYSTEM MOVES ACROSS
THE CENTRAL PLAINS. A FEW STRONG STORMS ARE POSSIBLE. THERE IS
ALSO A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EARLY IN THE EVENING.
SMITH
Hail, Madison
- When
- July 2, 12:45 PM CST to 12:50 PM CST
- Where
- Madison County, 2 mi N of Newman Grove to 0.26 mi SE of Newman Grove
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.779, -97.780
Hail up to golfball-size was reported from 2 miles north of Newman Grove into the town itself. The hail covered the ground white and was driven by winds around 40 mph. The wind driven hail caused house and vehicle damage and also destroyed crops in the area.
Hail, Platte
- When
- July 2, 12:55 PM CST to 1:00 PM CST
- Where
- Platte County, 2 mi N of Lindsay to 0.39 mi NE of Lindsay
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.729, -97.700
Hail up to golfball-size covered the ground from along the Madison county line north of Lindsay into the Lindsay area. The hail was driven by winds estimated at around 55 mph.
Hail, Washington
- When
- July 2, 3:10 PM CST to 3:15 PM CST
- Where
- Washington County, 2 mi SE of Ft Calhoun to 2 mi SW of Ft Calhoun
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -96.003
Hail up to quarter-size was reported just southwest through southeast of Ft. Calhoun.
Hail, Douglas
- When
- July 2, 3:15 PM CST to 3:20 PM CST
- Where
- Douglas County, 1.98 mi NE of (3no)north Omaha Arp to 0.98 mi NW of North Omaha
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.390, -95.993
Hail up to nickel-size was reported from about 6 miles south southeast of Ft. Calhoun into the northern part of Omaha near the junction of Highway 75 and Interstate 680.
Hail, Douglas
- When
- July 2, 3:55 PM CST
- Where
- Douglas County, 0.87 mi E of South Omaha
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.228, -95.933
Hail up to penny-size was reported near Interstate 80 and 13th Street. This was from another storm that developed just to the southeast of the first one that produced large hail from the Ft. Calhoun area into north Omaha.
Hail, Richardson
- When
- July 2, 4:40 PM CST
- Where
- Richardson County, 2 mi ENE of Verdon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.161, -95.665
Hail, Richardson
- When
- July 2, 5:40 PM CST
- Where
- Richardson County, 2 mi S of Salem
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.051, -95.720
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Ohio, July 2 to 3, 2008$2.5 million · 50 kt wind · 4 events
- Flood and Hail in Massachusetts, July 2, 20081 injured · $281,000 · 1 in hail · 32 events
- Flash Flood and Hail in Michigan, July 2, 2008$175,000 · 1.75 in hail · 45 events
- Tornado and Flash Flooding in Iowa, July 2, 2008$125,000 · EF1 · 13 events
- Flash Flood and Damaging Winds in Michigan, July 2, 2008$274,000 · 65 kt wind · 18 events
- Hail and Damaging Winds in Connecticut, July 2, 2008$102,000 · 1.25 in hail · 7 events
- Flooding and Hail in Illinois, July 2, 2008$50,000 · 1 in hail · 19 events
- Flash Flooding and Hail in Kansas, July 2 to 3, 2008$31,000 · 2.75 in hail · 24 events
- Flash Flooding and Hail in Colorado, July 2, 2008$50,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Missouri, July 2 to 3, 2008$10,000 · 2.75 in hail · 42 events
- Flash Flood and Hail in Kansas, July 2, 2008$45,000 · 1 in hail · 9 events
- Hail in Iowa, July 2, 2008$33,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99684, 99686, 99688, 99690, 99691, 99693, 99694.